Hail, Comanche
- When
- May 12, 1:47 PM CST
- Where
- Comanche County, 12 mi SE of Coldwater
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -99.183
12 hail, 5 heavy rain, 1 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 12, 2:07 AM CST, 11 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 AM CDT THU MAY 12 2005 .DISCUSSION... DAYS 1-2... CONVECTION REINFORCING THE COLD AIR BEHIND OUR FRONT WHICH WAS WORKING ITS WAY SE ACROSS CWA EARLIER THIS MORNING. NAM FASTEST AND FURTHER SOUTH AND EVEN IT WAS TOO SLOW WITH THE FRONT BASED ON 6Z ANAL. WITH THIS ADJUSTMENT AND FOLLOWING THE NAM TREND OUR FRONT EXPECTED TO BE IN OUR EXTREME SE CWA BY 12-15Z. FRONT THEN SLOWS DOWN AS 25H JET STREAK LOCATED OVER AZ/NM AT 00Z MOVES ACROSS SE CO. UKMET/GFS/NAM ALL IN GOOD AGREEMENT MOVING THIS JET STREAK INTO NEB BY 00Z FRI WITH SW KS LOCATED IN THE RIGHT ENTRANCE REGION MUCH OF THE DAY. MAIN CONCERN TODAY CHANCE FOR SVR WX. IN OUR NORTHWEST COOLER, MORE STABLE AIR MASS WILL BE IN PLACE. ALTHOUGH UNABLE TO TOTALLY RULE OUT SOME ELEVATED STORMS W/ HAIL, ESPECIALLY IF WE SEE SOME SUN. IN CONTRAST THE SE NEAR OUR FRONT THERE WILL BE A BETTER PROGGED CAPES,0-6KM SHEAR, 85H WAA AND UPPER LEVEL DYNAMICS. HIGH PCPN H20 VALUES ALSO PRESENT OVER THE SE CWA AND WITH PROLONGED LIFT AGREE WITH SURROUNDING OFFICES HEAVY RAIN WILL BE POSSIBLE HERE AS WELL. AS A RESULT WILL HIT THE SE HARDER WITH SEVERE WEATHER WORDING IN BOTH THE ZONES AND HWO. AS FOR THE RAIN WILL MENTION THIS IN THE HWO. BY EARLY FRIDAY A REENFORCEMENT OF COLD AIR ARRIVES SO WILL KEEP POPS GOING UNTIL THIS BOUNDARY AND ASSOCIATED UPPER LEVEL TROF MOVES E/SE OF THE AREA. BY EVENING AS OUR FRONT MOVES INTO OK/TX WILL NOT ONLY TAPER PCPN OFF BUT ALSO IF WE DO SEE SOME CLEARING TEMPS SHOULD FALL NICELY BACK INTO AT LEAST THE 40S. DAYS 3-7... THE DIAGNOSTICS SUPPORT THE CURRENT REGIME NICELY AS A HEALTHY MOIST PHASE MJO IS IN PROGRESS AND THE WESTERLIES CONTINUE TO EXPAND ACROSS THE PACIFIC. ONCE THE CURRENT SYSTEM OVER THE CONUS LIFTS OUT WE WILL GRADUALLY RETURN TO A MORE ZONAL PATTERN THOUGH THE STRONG CROSS PACIFIC FLOW WILL BRING A NUMBER OF SHORT WAVE TROUGHS ALOFT THROUGH THE AREA. ALL THE DETERMINISTIC MODELS AND ENSEMBLES ARE IN QUITE GOOD AGREEMENT ON THIS THROUGH DAY 7. THE FIRST OF THESE CROSS PACIFIC FLOW WAVES LOOKS ON TRACK FOR SATURDAY NIGHT WITH CONVECTION FIRING OFF THE HIGH TERRAIN OF THE CO ROCKIES AND MOVING OUT INTO THE PLAINS. THIS IS A VERY TYPICAL PATTERN FOR THE REGION AS WE HEAD INTO SUMMER. AS THE LEE LOW DEVELOPS IN THE WAKE OF THIS CONVECTIVE SYSTEM, WE SHOULD SEE SUBSTANTIAL ISENTROPIC LIFT OVER THE WARM FRONT WHICH WILL LAY NORTH SOUTH ALONG THE KS CO BORDER ON MONDAY. THE RESULT OF THIS SHOULD BE COOLER TEMPERATURES IN THE COLD AIR BROUGHT BY THE CURRENT COLD FRONT AND AS A RESULT OF MORNING CONVECTIVE PRECIPITATION ON SUNDAY. WHEN THE LIFT OVER THE WARM FRONT DEVELOPS EARLY MONDAY COOL, CLOUDY AND RAINY CONDITIONS SHOULD BE THE RULE. ALL THAT SAID, HAVE LEFT THE GRIDS UNCHANGED REFLECTING THE CONSENSUS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 52 67 45 / 30 40 40 0 GCK 73 50 65 45 / 20 30 30 0 EHA 78 48 69 46 / 20 20 30 0 LBL 79 52 69 47 / 30 20 30 0 HYS 72 49 66 45 / 40 50 30 0 P28 79 57 70 47 / 70 70 50 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 902 AM CDT THU MAY 12 2005 KSZ030-031-043>046-061>066-074>079-084>087-131000- EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STAFFORD- STANTON-STEVENS-TREGO- 902 AM CDT (802 AM MDT) THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON AND EARLY EVENING, MAINLY SOUTHEAST OF A HAYS TO MEADE LINE. THERE IS A SLIGHT CHANCE ONE OR TWO OF THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR A CONVECTIVE WEATHER SYSTEM OVER EASTERN COLORADO LATE SATURDAY NIGHT. IF IT DEVELOPS, IT COULD MOVE INTO FAR WESTERN KANSAS EARLY SUNDAY MORNING AND MAY BRING SOME CHANCE FOR STRONG THUNDERSTORMS WITH IT EARLY SUNDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS A SLIGHT POSSIBILITY THIS AFTERNOON AND EARLY TONIGHT SOUTHEAST OF A LINE FROM HAYS TO MEADE. KSZ080-081-088>090-131000- BARBER-CLARK-COMANCHE-KIOWA-PRATT- 902 AM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LARGE HAIL, STRONG WINDS, AND HEAVY RAINFALL WILL ALL BE POSSIBLE FROM THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY TONIGHT. A FEW TORNADOES WILL ALSO BE POSSIBLE NEAR THE OKLAHOMA BORDER EARLY THIS EVENING. RAINFALL AMOUNTS EXPECTED THROUGH FRIDAY MORNING WILL RANGE FROM 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT, ESPECIALLY AFTER 6 PM AND SOUTH OF A ASHLAND TO COLDWATER TO MEDICINE LODGE LINE. 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 143 PM CDT THU MAY 12 2005 KSZ065-066-079>081-088>090-130200- BARBER-CLARK-COMANCHE-EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD- 143 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF SOUTH CENTRAL KANSAS UNTIL 900 PM CDT. THIS WATCH INCLUDES THE COUNTIES OF: BARBER....CLARK...COMANCHE...EDWARDS...KIOWA...PAWNEE...PRATT... AND STAFFORD. THE MAIN HAZARDS FROM THESE STORMS WILL BE HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. TSB
The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
12 hail, 5 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Porch window was broken by this PENNY sized hail!
Hail covered the ground.
High water was flowing over highway 50 near Stafford causing traffic to be diverted.
Three inches of rain fell since 1 pm CST.
Four and quarter inches of rain fell since 2 pm CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454750, 5454751, 5454752, 5454753, 5454754, 5454755, 5454756, 5454757, 5454758, 5454759, 5454760, 5454761, 5454762, 5454763, 5454764, 5454765, 5454766, 5454767, 5454768.